Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Northern Indiana

April 4, 2011Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Apr 4, 2011, 6:16 AM EDT for Van Wert County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2011, 6:16 AM EDT (10:16 UTC)
Expired
Apr 4, 2011, 6:43 AM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 114 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 5:30 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
944 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WUUS53 KIWX 041016
SVRIWX
OHC161-041100-
/O.NEW.KIWX.SV.W.0008.110404T1016Z-110404T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
616 AM EDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN WERT COUNTY IN WEST CENTRAL OHIO...

* UNTIL 700 AM EDT

* AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE SEVERE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 17 MILES WEST OF OHIO CITY TO 22 MILES SOUTHWEST OF
  OHIO CITY...AND MOVING EAST AT 60 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  VAN WERT AND OHIO CITY...

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MIDDLEBURY...SCHUMM...GLENMORE...ABANAKA...DULL...JONESTOWN...
ELGIN...VENEDOCIA AND MIDDLE POINT.

PRECAUTIONARY/PREPARDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH...
ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4073 8439 4073 8479 4088 8480 4094 8439
TIME...MOT...LOC 1016Z 259DEG 53KT 4080 8489 4058 8489
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
446 
WWUS53 KIWX 041043
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
643 AM EDT MON APR 4 2011

OHC161-041053-
/O.CAN.KIWX.SV.W.0008.000000T0000Z-110404T1100Z/
VAN WERT OH-
643 AM EDT MON APR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR VAN WERT COUNTY IS
CANCELLED...

AT 643 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD 
WEAKENED AND MOVED OUT OF THE AREA AND NO LONGER POSES AN IMMEDIATE 
THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPARDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4073 8439 4073 8479 4088 8480 4094 8439
TIME...MOT...LOC 1043Z 259DEG 53KT 4087 8437 4065 8437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:01 AM EDT, 15 minutes earlier.

Area forecast discussion, Apr 4, 6:01 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 AM EDT MON APR 4 2011

.SHORT TERM...
TODAY AND TONIGHT...SEVERE STORMS TODAY...MAINLY EASTERN 2/3RDS AS
A COLD FRONT MOVES EAST. VERTICAL SHEAR PROFILES FAVORABLE FOR
DAMAGING WINDS AS DEW POINTS INCREASE ABOVE 60F. STORMS WILL MOVE
RAPIDLY EAST AND NORTHEAST TODAY....

&&

.LONG TERM...

TUESDAY THROUGH SUNDAY

OVERALL NO MAJOR CHANGES TO THE FORECAST THIS MORNING WITH MAIN
PERIOD OF TWEAKS IN THE TUESDAY AND WEDNESDAY PERIOD.

UPPER LEVEL HEIGHTS TO BUILD ACROSS THE AREA ON TUESDAY WITH BACKING
LEVEL WINDS THROUGH THE DAY PROMOTING LOW LEVEL WARM ADVECTION BY
AFTERNOON. DID OPT TO PULL POPS FROM THE FORECAST FOR TUESDAY
AFTERNOON...ALTHOUGH CANNOT COMPLETELY RULE OUT AN ISOLATED SHOWER
ACROSS THE FAR NORTHEAST IN THE AFTERNOON BUT AT THIS TIME
CONFIDENCE IS BELOW MENTIONABLE POPS. ONE CHANGE THAT WAS
INCORPORATED TO THE LATEST FORECAST WAS TREND FOR A BIT MORE
SUPPRESSION OF MID/UPPER HEIGHTS FROM THE NORTHERN PLAINS INTO THE
GREAT LAKES REGION. SOME CONCERN THAT THIS WILL SHIFT
ISENTROPIC/OVERUNNING TYPE FORCING A BIT FURTHER SOUTH THAN
PREVIOUSLY THOUGHT SO HAVE INCLUDED CHANCE POPS FOR RAIN SHOWERS FOR
THE TUESDAY NIGHT AND WEDENSDAY PERIOD ESPECIALLY ACROSS THE
NORTHERN HALF OF THE AREA. WITH SUPPRESSION OF THESE
HEIGHTS...STRONGER SOUTHWEST LOW LEVEL FLOW SHOULD ALSO BE SHIFTED
SOUTH OF THE FORECAST AREA SO EARLIER CONCERNS OF MIXING DOWN
STRONGER WINDS ON WEDNESDAY HAVE WANED AND WILL BE OMITTING THIS
MENTION FROM THE HWO.

A RATHER ACTIVE PATTERN APPEARS TO BE SHAPING UP FOR THURSDAY
THROUGH THE WEEKEND AS INITIALLY FLAT PROGRESSIVE MID/UPPER FLOW
ALLOWS SEVERAL PERTURBATIONS TO EJECT OUT OF LARGE SCALE EASTERN
PACIFIC TROUGH. SEVERAL WAVES OF RAIN SHOWERS ARE POSSIBLE DURING
THIS TIME PERIOD WITH LOW LEVEL BAROCLINIC ZONE LIKELY TO BE PARKED
IN THE GENERAL VICINITY THROUGH MUCH OF THE PERIOD. CURRENT NORTH TO
SOUTH GRADIENTS IN MAX AND MIN TEMPS PROBABLY WILL NOT DO GROUND
TRUTH JUSTICE...AS IT IS DIFFICULT AT THIS FORECAST DISTANCE TO PIN
POINT TEMPS DUE TO UNCERTAINTIES AS TO EXACT POSITION OF LOW LEVEL
BOUNDARY.

VERY ACTIVE PATTERN TO CONTINUE TOWARD DAY 7 AND BEYOND WITH 00Z
ECMWF/GFS TAKING LARGER SCALE UPPER TROUGH INTO CENTRAL CONUS WITH
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD THE END OF THE
PERIOD.

&&

.AVIATION...
A COLD FRONT WILL MOVE EAST TODAY...ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. KEPT THE MENTION OF HAIL IN A TEMPO GROUP AT SBN.
HAVE MOVED BACK THE TIME OF THE ARRIVAL OF SHOWERS/THUNDER AT FWA
GIVEN THE LATEST OBS AND MODEL DATA. THERE MAY BE HIGHER WIND
GUSTS WITH THE STORMS AT FWA IF A BOWING SEGMENT MOVES OVER THE
TERMINAL. OTHERWISE...EXPECT MVFR/IFR CONDITIONS THROUGH THE PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 PM EDT TUESDAY FOR LMZ043-046.

&&

SHORT TERM...SKIPPER
LONG TERM...MARSILI
AVIATION...SKIPPER
Hazardous weather outlook, Apr 4, 5:53 AM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 AM EDT MON APR 4 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
553 AM EDT MON APR 4 2011 /453 AM CDT MON APR 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS AREAS GENERALLY
EAST OF A LINE FROM COLDWATER TO FORT WAYNE MARION EARLY THIS
MORNING. DAMAGING WIND GUSTS TO 60 TO 70 MPH CAN BE EXPECTED WITH
THESE THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-051000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
553 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT TUESDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Apr 4, 5:36 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     TSTM WND GST     BUNKER HILL             40.66N  86.10W
04/04/2011  M54 MPH          MIAMI              IN   AWOS

&&

EVENT NUMBER IWX1100618

NDM
Local storm report, Apr 4, 5:44 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 AM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     TSTM WND GST     MARION                  40.56N  85.66W
04/04/2011  M52 MPH          GRANT              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100619

NDM
Local storm report, Apr 4, 5:48 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     TSTM WND GST     MARION                  40.56N  85.66W
04/04/2011  M61 MPH          GRANT              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100620

NDM
Local storm report, Apr 4, 5:57 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 AM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     TSTM WND GST     1 N HAMILTON            41.55N  84.91W
04/04/2011  E50 MPH          STEUBEN            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100621

NDM
Local storm report, Apr 4, 6:10 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 AM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     TSTM WND DMG     CHURUBUSCO              41.23N  85.32W
04/04/2011                   WHITLEY            IN   EMERGENCY MNGR

            POWER LINE DOWN 230 RAIL ROAD STREET AND TREE ACROSS
            THE ROAD AT MAIN STREET AND PLEASANT STREET

&&

EVENT NUMBER IWX1100622

NDM
Special weather statement, Apr 4, 6:10 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 AM EDT MON APR 4 2011

OHZ002-041045-
FULTON OH-
610 AM EDT MON APR 4 2011

AT 608 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAYETTE TO 9 MILES
WEST OF WAUSEON...MOVING EAST AT 70 MPH.

WINDS UP TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  WAUSEON...
  SWANTON...
  DELTA...
  TEDROW...OTTOKEE AND OAKSHADE...
  WINAMEG...SEWARD AND LYONS...
  BRAILEY...ASSUMPTION AND METAMORA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY
AFTERNOON FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4154 8387 4152 8437 4171 8438 4172 8430
      4172 8396 4172 8387 4171 8386
TIME...MOT...LOC 1010Z 251DEG 68KT 4170 8431 4154 8427

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 5:23 AM EDTSevere Thunderstorm WarningIWXWilliams52 min
Apr 4, 5:25 AM EDTSevere Thunderstorm WarningIWXDefiance, Williams50 min
Apr 4, 5:48 AM EDTSevere Thunderstorm WarningIWXDefiance, Paulding31 min
Apr 4, 6:10 AM EDTSpecial Weather StatementIWXFulton35 min
Apr 4, 6:40 AM EDTSpecial Weather StatementIWXAllen35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.